External social networks and tax avoidance
Chih-Liang Liu () and
Junmao Chiu ()
Additional contact information
Chih-Liang Liu: National Yunlin University of Science and Technology
Junmao Chiu: National Sun Yat-Sen University
Review of Quantitative Finance and Accounting, 2024, vol. 62, issue 4, No 5, 1459-1504
Abstract:
Abstract We investigate the role of external social networks in corporate tax strategies. Using data on Taiwan-listed nonfinancial firms from 2004 to 2022, we construct executives’ external social networks by measuring their ties with the directors or executives of other listed firms with the similar characteristics of educational backgrounds and working experiences as well as other activities such as training courses, business forums, and meetings. Our empirical analyses show that firms whose CEOs and CFOs have stronger network ties are more likely to aggressively avoid taxes, and such a phenomenon is robust to different regression models. With more insightful depth, the network-tax relations are significant only for subsamples of firms whose executives have a financial or accounting background. We contribute to the literature on tax avoidance by demonstrating how an external social network is another crucial characteristic of executives that influences corporate tax avoidance.
Keywords: External social network; Corporate tax avoidance; Chief executive officer; Chief financial officer (search for similar items in EconPapers)
JEL-codes: G30 G32 G34 (search for similar items in EconPapers)
Date: 2024
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://link.springer.com/10.1007/s11156-024-01242-y Abstract (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:kap:rqfnac:v:62:y:2024:i:4:d:10.1007_s11156-024-01242-y
Ordering information: This journal article can be ordered from
http://www.springer.com/finance/journal/11156/PS2
DOI: 10.1007/s11156-024-01242-y
Access Statistics for this article
Review of Quantitative Finance and Accounting is currently edited by Cheng-Few Lee
More articles in Review of Quantitative Finance and Accounting from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().